Can Anti-manic Agents Worsen Mixed Depression?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Can Anti-manic Agents Worsen Mixed Depression?


Dear Doctor:
I am a patient from China. Due to the backward medical care and underdeveloped medical facility in my country, I have to turn to you, the honored American professor, for consultation. And you are the last hope to me.

I have two questions:
(1) Can anti-manic agents worsen mixed depression?
I’ve been correctly diagnosed as rapid-cycling mixed depression (feeling depressed most of the time, with agitation, anxiety, and anger occasionally). But all the anti-maniac mood stabilizers (lithium, carbamazepine, valproic acid) seem to make me feel more “emotionally turbulent” than ever! Ironically, the antidepressants  seemingly over elevate my mood. So, have you ever encountered similar problems before? And can you give me some suggestions?

(2) Will a restart of a medication after short-term discontinuation, which used to work fine with me, make it less effective? Or is it harmful for a patient, who is too eager to experience the effect, switch from one medicine to another over frequently (even within 2-3 days)? 

 Among all the meds I took, Lamical seems to be the best. But it lifted my mood to an unnaturally high level; therefore, I added other meds to it and even stopped it for some time, but nothing worked. So I had to turn back to Lamical again. But this time, it did not work for me at all, only it made me feel “brain fog” and “dull”, like a zombie!

Thank you very much for reading my “complaints”, and I’ve lost hope for life now. Since no doctor in my country could offer any help any more, I count on you really! I am in such a dilemma, and I am eager to hear any of your suggestions!   My mother, who is unable to work, is also manic-depressive with psychotic symptoms. I have to overcome the current ordeal, and find a job to make a living and support my family! Thank you again for your kindly advice!
 

Dear Mr. L' -- 

"Honored American professor" -- well, that is a great way to start, thank you. On the other hand, I would not want to comment as the "last hope". Nevertheless, I will try to address your questions.

1. If the anti-manic mood stabilizers you name were used when an antidepressant was on board, then the "emotional turbulence" you experienced could have been from the antidepressant, not the mood stabilizer. In that case, you might have to try those again without the antidepressant around. The good news is that standard agents might still has some value for you come in that case.

If not, the second place to look, for reasons why those standard mood stabilizers seem to have such paradoxical effects, would be at things like alcohol and sleep patterns. If those known destabilizing factors were prominent at the time you try those medications, they simply may have not had enough power to overcome that destabilizing influence.

As is said in American medicine, "common things are common". The potential explanations above are common, a good place to start. It would be extremely uncommon for those three agents in particular to actually cause "emotional turbulence". I have seen carbamazepine and valproate cause side effects, of course, and I have also seen them seeming to cause depression (I think by erasing all of the manic side symptoms in someone who was having mixed state combination of manic and depressed symptoms, leaving only the depression). But if I have ever seen them cause "turbulence", I did not recognize it as such. I simply cannot think of such an occasion.

2. I am not sure what was going on with your medication discontinuation's and restarts, but you are right: sudden changes are almost never a good idea in this business. We almost always tried to make gradual transitions, and change only one thing at a time, leaving long enough thereafter to evaluate what kinds of benefits may have resulted (or problems).

3. If Lamictal (lamotrigine) was used with an antidepressant, again one might hope that the "unnaturally high level" might have been associated with the antidepressant and that Lamictal alone would not do that. However, in the case of this particular medication, I definitely have seen it act too much like an antidepressant, making things "emotionally turbulent". Sometimes lower doses, as little as 25 mg, and still be of value in that context, but that is not well explored territory. 

Your English is spectacular. I hope that these answers are easily understood. Good luck with the process of treating your symptoms and supporting your family.

Dr. Phelps

 

Published May, 2008
 
 

Bipolar World   © 1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?